Antidepressants - Dosage
Your doctor will select the lowest dose they think will improve your symptoms.
This helps to reduce the risk of side effects. If this dose doesn't work, it can be gradually increased.
Antidepressants are usually taken in tablet form. Depending on the type, and the severity of your depression, you'll usually have to take one-to-three tablets a day.
It usually takes around 7 days before you begin to notice the effects of antidepressants. Contact your doctor if you haven't noticed any improvement after 4 weeks. They may recommend increasing your dose or trying an alternative antidepressant.
A course of antidepressants usually lasts for at least 6 months. This is to prevent your condition from recurring when you stop. If you've had depression in the past, your doctor may recommend a two-year course. Some people with recurrent illness are advised to carry on taking medication indefinitely.
If your illness is severe and the medication is effective, treatment will continue.
If your illness is mild and the medication doesn’t help and causes side effects, it won't continue.
Missed or extra doses
It's important not to miss any of your doses. This could make your treatment less effective.
If you do miss one of your doses, take it as soon as you remember, unless it's almost time to take your next dose. In this case, you should just skip the missed dose. Don't take a double dose to "make up" for the one you missed.
If you take more tablets than prescribed, contact your GP as soon as possible for advice. If this isn't possible, contact your GP or out-of-hours GP service as soon as possible. If you can't, go to your nearest for assessment. Many emergency departments have specialist mental health liaison nurses. They can assess your mental health needs.
Taking a double dose is unlikely to be harmful. But you should only do so if advised by a medical professional.
You shouldn't suddenly stop taking antidepressants, even if you feel better. It can lead to withdrawal symptoms, such as:
- stomach upsets
- flu-like symptoms
- sensations in the body that feel like electric shocks
- seizures (fits)
Coming off antidepressants too soon can cause your condition to return. Stopping before you have been taking them for 3 to 4 weeks may mean the medication hasn't had a chance to take effect.
If your GP or mental health specialist stop your medication, they'll reduce the dose over a few weeks.